- News Releases
DEAR MAYO CLINIC: My mother is in her 80s and was just diagnosed with atrial fibrillation. Her doctor recommended a blood thinner, but I have read that blood thinners can be dangerous. What are the risks?
ANSWER: Atrial fibrillation is an irregular and rapid heart rate that often results in poor blood flow to the body. Symptoms often include heart palpitations, shortness of breath and weakness. During atrial fibrillation, the heart’s two upper chambers, called atria, beat rapidly, chaotically, and out of sync with the two lower chambers, or ventricles. This abnormal heart rhythm may cause blood to pool in the atria and form clots. A blood clot that forms may break off and travel from your heart to your brain. There, it may block blood flow, causing a stroke. Blood clots from atrial fibrillation also may lodge in other blood vessels, cutting off blood flow to the kidney, leg, colon or other parts of the body.
Anticoagulant medications, sometimes called blood thinners, can greatly lower the risk of stroke and other damage due to blood clots in people with atrial fibrillation. By delaying blood clotting, anticoagulants make it hard for clots to form and prevent existing clots from growing.
For years, the standard anticoagulant used for atrial fibrillation was warfarin (Coumadin, Jantoven). Although effective at preventing blood clots, warfarin is a powerful medication that can have serious side effects, including a low risk of bleeding within the brain and elsewhere in the body. If the warfarin level in blood is too high, bleeding is more likely to occur. If the level is too low, clotting is more likely to occur. Many medications interact with warfarin and may increase or decrease the blood level. As a result, people taking warfarin require regular blood tests to ensure the correct dose.
Newer drugs called “direct-acting oral anticoagulants,” or DOACs, such as apixaban (Eliquis), rivaroxaban (Xarelto) and others, are another option. These drugs are shorter acting than warfarin and don’t require blood test monitoring for bleeding or clotting risk. They’re typically taken once or twice a day, and have fewer drug and food interactions than warfarin.
Today, direct-acting oral anticoagulants are often the first choice for anticoagulant therapy. But warfarin is still the right choice at times. In people with atrial fibrillation caused by valvular heart disease, as well as in those with prosthetic heart valves, mitral stenosis or valve damage that may lead to a valve replacement in the near future, warfarin is still the standard of care. Direct-acting oral anticoagulants aren’t recommended for people with severe liver disease or those taking certain medications.
With all anticoagulants, your mother’s health care provider will aim for a targeted dose, factoring in her clotting risk and any other health concerns she may have. Taking warfarin means regular monitoring to ensure that her blood clotting time remains within a certain range. Traditionally, this required monthly blood tests in her health care provider’s office. However, many medical facilities, including Mayo Clinic, also offer a home monitoring program once a patient has reached a stable dosage for at least three months.
Some warning signs of complications while taking any anticoagulants are urine that’s red or dark brown; stool that’s red, dark brown or black; bleeding gums; severe headache or stomach pain that doesn’t go away; feeling weak, faint or dizzy; and frequent bruising or blood blisters.
If your mother decides to take an anticoagulant, it’s important she stick to her medication as prescribed. Abruptly stopping an anticoagulant can increase stroke risk. In addition, she should wear a medical alert bracelet or keep an anticoagulant alert card with her at all times in case of an emergency. (adapted from Mayo Clinic Health Letter) — Dr. Martha Grogan, Cardiovascular Diseases, Mayo Clinic, Rochester, Minnesota
1 in 6 taking blood-thinning drugs may not be getting right dose published 6/5/17